New York, 2021

Flood in New York, July 23, 2021

July 23, 2021 · NWS ALY · 1 event in 1 county or zone

An unnamed creek on the northern side of Fonda overflowed its banks for the second time in a week on Friday, July 23, 2021, after a couple of thunderstorms produced a quick 1 to 2 inches of rainfall in the early afternoon hours. This caused Broadway between Route 5 and Wemple Avenue to close due to an estimated 3 inches of fast-moving water and mud on the road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An unnamed creek on the northern side of Fonda overflowed its banks for the second time in a week on Friday, July 23, 2021, after a couple of thunderstorms produced a quick 1 to 2 inches of rainfall in the early afternoon hours. This caused Broadway between Route 5 and Wemple Avenue to close due to an estimated 3 inches of fast-moving water and mud on the road. This event was noted less severe than on July 19 with little to no impact on area businesses. The road reopened later Friday afternoon once the waters receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 11:51 AM EST, 56 minutes earlier.

Area forecast discussion, Jul 23, 11:51 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1251 PM EDT Fri Jul 23 2021

.SYNOPSIS...
An upper level disturbance will cross the region today,
bringing scattered showers and isolated thunderstorms. High
pressure will being fair weather for tonight into Saturday.
Showers and thunderstorms return for Saturday night into Sunday,
as a warm front approaches from the southwest Saturday night,
followed by a cold frontal passage late Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE as of 1245 PM EDT, scattered showers have developed
across the northern half of the forecast area. This is in
response to the upper trough axis approaching the forecast
area. With that in mind, only made a few minor tweaks to the
hourly temps as the forecast remains on track this afternoon.

Previous discussion...

As of 430 AM EDT, patchy mid level clouds continue to drop
south/southeast across the region, particularly the upper Hudson
Valley and southern VT. Temps have dropped to around 50 where
breaks in the clouds have developed across the southern
Adirondacks, with mid 50s to around 60 elsewhere.

Upper level trough and attendant cold pool will remain nearby
today, with H500 temps of -16 to -18 C, coldest across northeast
portions of the region.

Latest near-term model guidance, particularly the RAP13,
suggests an embedded shortwave moving southward this afternoon
across the region. Forcing from this feature, in combination
with increased instability from surface heating should allow
isolated to scattered showers, and a few thunderstorms to
develop. It appears that the greatest ML CAPES of 400-800 J/kg
will be across portions of the upper Hudson Valley/Saratoga
region into southern VT and the northern Taconics/Berkshires,
where some dewpoint pooling (possibly enhanced by Lake George
and Champlain) provide slightly greater surface-based
instability. This area will have the best chance for taller
convective cells capable of producing lightning. In fact, given
such cold temps aloft, would not be surprised if some hail/gusty
winds occurred with the tallest cells in this region starting
late morning and continuing through mid afternoon. Thunder
threat may decrease for areas south/west of Albany, where mid
level temps will be slightly warmer.

High temps should reach the mid/upper 70s in valleys, and upper
60s to lower/mid 70s across higher terrain areas. Temps may drop
into the 60s within any showers/thunderstorms.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Any early evening showers/thunderstorms should quickly dissipate
around sunset. Skies should become mostly clear, and with winds
trending light to calm, strong radiational cooling should
commence. Fog will likely form as well, especially within river
valleys and any areas which receive rainfall today. Expect low
temps to fall into the 50s for most areas, with some mid/upper
40s possible across portions of the southern Adirondacks and
southern VT.

After any fog burns off Saturday, expect mostly sunny skies.
However, some clouds will form, especially across higher terrain
areas, and can not rule out a passing shower across some areas
across southern VT and the Berkshires through mid afternoon.
Otherwise, expect max temps to reach 75-80 for valleys, and
70-75 across higher elevations.

For Saturday night, shortwave trough passes north of the region.
A strengthening low level jet will impinge on the region from
the west/southwest after midnight, allowing for a surge of warm
advection and for an area or cluster of showers and embedded
thunderstorms to develop and/or propagate through the region. It
is possible that some form of an MCS occurs, and will have to
watch for locally heavy downpours. Also, some gusty winds can
not be ruled out, both with the general gradient flow within
north/south valleys, and perhaps within deeper convective
elements, given the strength of the low level jet (H850 winds of
30-40+ KT). Instability looks mainly elevated, with Showalter
Indices dropping to between 0 and -3C by daybreak Sunday. Low
temps mainly in the 60s for valleys, and 50s for higher
elevations.

Sunday morning, clusters of showers/thunderstorms should
continue moving across the region, with areas near and north of
I-90 having the best chances due to better forcing. Locally
heavy downpours and gusty winds could occur. The main forcing
should then shift east of the region by late morning and
afternoon, however a surface trough/dewpoint boundary looks to
settle southeast across the region during the afternoon hours.
This could set the stage for isolated-scattered thunderstorm
development near this boundary. 0-6 km shear is 25-30 KT, and
H7-H5 lapse rates are generally 5.5-6 C/km. This suggests (esp
the shear) some storm organization is possible. In addition,
winds will be veering with height, with south/southwest winds in
the lower levels, and west to northwest winds in the mid levels
around H500, so at least some mid level rotation is possible,
potentially further enhancing storm organization, esp with any
discrete cells.

The greatest uncertainty for Sunday is placement of the
aforementioned boundary, and therefore focus for thunderstorm
development and coverage. Current guidance seems to favor areas
along and especially south of I-90, although due to
uncertainty, SPC has placed most of the region within the Day 3
Marginal Risk for severe thunderstorms. Main threat would be
isolated damaging wind gusts from any bowing line segments that
form from small clusters of thunderstorms, although can not rule
out hail if any discrete cells form initially. Also, there is
some possibility for training of thunderstorms, so isolated
flash flooding can not be ruled out, especially given such wet
antecedent soil conditions from several weeks of heavy rainfall.
Hopefully, trends in CAMS over the next 24 hours will help
resolve the uncertainty issues in placement and coverage of
thunderstorm development.

Temperatures for Sunday will be tricky, depending on how much
clearing occurs behind the morning showers/thunderstorms.
Currently favoring mostly 70s, however some 80s could occur in
areas where sun breaks out, which looks to be across the western
Mohawk Valley south and east into the eastern Catskills and mid
Hudson Valley/NW CT. Dewpoints should climb to 65-70 for many
areas, so it will be much more humid compared to Saturday.

Showers/thunderstorms may linger into Sunday evening for areas
south of I-90, before decreasing. Otherwise warm and humid, with
lows mainly in the 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The long term period will start out warm, humid and mostly dry with
slightly cooler, more unsettled conditions returning as the week
progresses.

A general west to east zonal upper-level flow is anticipated on
Monday while a small area of high pressure approaches in the wake of
the cold front from Sunday. That front will not bring much relief as
it will remain quite warm and humid. However, the presence of dry
air (precipitable water values at or under 1 inch) and lack of a
trigger should lead to mainly dry weather. An isolated shower or
rumble of thunder cannot be ruled out though, mainly across northern
areas, but most stay dry. High temperatures will reach the mid-70s
in the higher elevations to the mid- to upper 80s in the valleys.

Tuesday through Thursday will consist of increasingly unsettled
weather as a broad upper-level trough builds across the region and
individual disturbances/shortwaves pass through the flow. There has
been some model differences with the timing of these events, but
there is moderate confidence at least two surface features can bring
showers and thunderstorms to the area. The first is a cold front
slowly pushing southeastward across the region on Tuesday with
scattered showers and thunderstorms. Another system, possibly
stronger, could bring more widespread shower/thunderstorm activity
during the Wednesday and Thursday timeframe.

It will remain warm on Tuesday with highs ranging from the mid-70s
in the higher terrain to the mid- to upper 80s in the valleys. With
the increasing rain and cloud potential Wednesday and Thursday, high
temperatures will trend slightly downward to near-normal values
(upper 60s/lower 70s in the higher terrain to the upper 70s and
lower 80s in the valleys). Low temperatures throughout the long term
period will be in the 50s and 60s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 12Z Saturday...VFR conditions are expected for much of the
day today with just some occasional low and mid-level clouds above
5000 feet. Isolated showers and thunderstorms are expected to
develop this afternoon, some of which could be near KALB/KGFL/KPSF.
Will maintain VCSH given the sparse coverage. However, a brief
IFR/MVFR period is possible should any shower pass directly over the
TAF site. Clouds will dissipate tonight, which should give way to
some patchy fog, with the highest confidence for visibility/ceiling
reductions at KGFL.

Wind will become north to northwesterly at 5 to 10 kt today, then
trend calm tonight.

Outlook...

Saturday Night: High Operational Impact. Breezy. Definite SHRA...TSRA.
Sunday: High Operational Impact. Breezy. Likely SHRA...TSRA.
Sunday Night: Low Operational Impact. Isolated SHRA...TSRA.
Monday: Low Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
An upper level disturbance will move through today, bringing
isolated to scattered showers and possibly a few thunderstorms.
A period of generally fair weather is expected tonight into
Saturday, before showers and thunderstorms return for Saturday
night into Sunday.

RH values will drop to 50-60 percent this afternoon, then
recover to around 100 percent tonight with widespread dew
formation likely. RH should fall to 40-50 percent Saturday
afternoon.

Winds will become west to northwest at 5-15 mph today, then
trend to calm tonight. On Saturday, winds will become south to
southeast at 5-15 mph.

Winds will be stronger, and variable in direction in and near
any thunderstorms today.

&&

.HYDROLOGY...
Isolated to scattered showers and isolated thunderstorms are
possible today. Briefly heavy rain could result in ponding of
water in urban/poor drainage areas, but sparse coverage should
limit further hydrological impacts.

Generally dry weather is expected tonight through Saturday.
Then, showers and embedded thunderstorms are expected for late
Saturday night and Sunday morning, with additional isolated to
scattered thunderstorms possible Sunday afternoon. Locally heavy
downpours will be possible, and given wet antecedent conditions,
can not rule out isolated flash flooding, especially if
any training/backbuilding of thunderstorms occurs. At the very
least, additional minor flooding of poor drainage/urban areas
will be possible Sunday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/NAS
NEAR TERM...KL/JLV
SHORT TERM...KL
LONG TERM...Rathbun
AVIATION...Speciale
FIRE WEATHER...KL/NAS
HYDROLOGY...KL/NAS
Hazardous weather outlook, Jul 23, 3:39 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
439 AM EDT Fri Jul 23 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
439 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York, and for southern Vermont.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible today, mainly late this morning
through this afternoon. A few thunderstorms could contain gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of non severe thunderstorms late Saturday night.

There is a marginal risk for severe thunderstorms Sunday, with
isolated damaging wind gusts possible. In addition, locally heavy
rainfall could result in isolated flash flooding.

There is a chance of thunderstorms Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be Sunday.

In the hours before

Special weather statement, Jul 23, 12:32 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Albany NY
132 PM EDT Fri Jul 23 2021

NYZ039-040-231800-
Southern Fulton-Montgomery-
132 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FULTON AND CENTRAL
MONTGOMERY COUNTIES...

At 132 PM EDT, a strong thunderstorm was located over Johnstown,
moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amsterdam, Gloversville, Johnstown, Fonda, Fort Johnson, Tribes Hill,
Glen, Berkshire, Charleston, Fultonville, Auriesville, Meco, West
Perth, Church Corners, Sammonsville, Young Corners, Lost Valley,
Market Corners, Davis Corners and Minaville.

This includes Interstate 90 between exits 27 and 28.

LAT...LON 4299 7456 4309 7436 4291 7412 4282 7428
      4280 7446
TIME...MOT...LOC 1732Z 327DEG 16KT 4298 7441

NAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
July 23, 12:47 PM EST to 4:45 PM EST
Where
Montgomery County, 1.03 mi ENE of Fonda to 0.99 mi ENE of Fonda
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.958, -74.383

Broadway between Route 5 and Wemple Avenue was closed due to flash flooding after an unnamed creek overflowed its banks north of town.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975835.